Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 107, NWS Pittsburgh, PA

August 16, 2016Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 16, 2016, 6:25 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2016, 6:25 PM EDT (22:25 UTC)
Expired
Aug 16, 2016, 7:30 PM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:36 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 2:36 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
236 PM EDT Tue Aug 16 2016

.SYNOPSIS...
A weak cold front will bring showers and thunderstorms into
Wednesday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Main cold front now entering western Lake Erie with showers and
thunderstorms increasing ahead of the front. Still a threat of
severe storms as best mid-level support passes by to the north
this evening, as well as with available low level instability and
shear in the low levels near 30Kts.

Showers will begin to diminish later tonight with lessening low
level instability and weaker mid-level support. Clouds and
elevated dew points will keep warm and muggy conditions into the
overnight. Front slides southward on Wednesday with best shower
chances toward Interstate 70. Lower dewpoints will slowly work
across the region with temperatures back toward seasonal averages
Wednesday afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Broad upper-level trough will begin to shift east over the
forecast area Wednesday night into Thursday. The bulk of deeper
moisture will already be primarily to our south, but cannot rule
out a few showers or thunderstorms to develop with the passing
support and chance POPs were maintained. Weak high pressure at
the surface will be bolstered by ridging aloft by Friday, which
will result in a drier end to the work week.

Temperatures are expected to return closer to average with
slightly less humid conditions, as drier air arrives.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper-level ridge building over the region will keep the early
part of the weekend mostly dry. Models begin to diverge on timing
and evolution of the next broad trough digging into the center of
the nation Saturday. At this time, the best chance of rain still
looks to be Sunday afternoon as a front sweeps through the area
Sunday night. High pressure will then give much cooler and less
humid conditions the first half of next week. With some timing
issues, the Superblend was utilized heavily Sunday through
Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A field of diurnal CU continue to develop across the region while
scattered showers have become more numerous in Ohio ahead of a
cold front this afternoon. As the cold front advances through a
destabilizing environment, isolated to scattered thunderstorms
are expected to develop through the evening and thus, have
included VCTS across all ports. MVFR to patchy IFR conditions are
expected tonight through Wednesday morning as low level moisture
will be present.

.OUTLOOK /TUESDAY NIGHT THROUGH SATURDAY/...
A series of disturbances will bring isolated to scattered shower
and thunderstorm restrictions through Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 16, 3:07 AM EDT, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 AM EDT TUE AUG 16 2016

OHZ048-057-058-068-069-WVZ012-021-513-514-170715-
COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-MONROE-WETZEL-MARION-
WESTERN TUCKER-EASTERN TUCKER-
307 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ039>041-049-050-059-PAZ007>009-013>016-020>023-029-031-
073>076-WVZ001>004-509>512-170715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-BELMONT-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-
307 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREATS WILL BE DAMAGING WINDS...ISOLATED TORNADOES...AND POSSIBLE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 16, 3:30 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT TUE AUG 16 2016

OHZ057-058-068-162015-
MUSKINGUM-GUERNSEY-NOBLE-
330 PM EDT TUE AUG 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...GUERNSEY AND
EASTERN MUSKINGUM COUNTIES...

AT 330 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF COSHOCTON TO 6 MILES
SOUTHWEST OF NEW CONCORD TO 8 MILES EAST OF SHAWNEE. MOVEMENT WAS
EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...CALDWELL...NEW CONCORD...BYESVILLE...DUDLEY...ANTRIM...
PHILO...QUAKER CITY...PLEASANT GROVE...SENECAVILLE...PLEASANT CITY...
CUMBERLAND...LORE CITY...OLD WASHINGTON...SUMMERFIELD...BELLE
VALLEY...SARAHSVILLE...SALESVILLE...DEXTER CITY AND NORWICH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 159 AND 197.

  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 18 AND 59.

LAT...LON 3995 8194 4016 8190 4015 8167 4022 8166
      4021 8134 4017 8134 4017 8123 3989 8128
      3987 8131 3984 8131 3964 8145 3964 8147
      3958 8149 3959 8159 3966 8159 3967 8164
      3975 8164 3977 8206
TIME...MOT...LOC 1930Z 276DEG 25KT 4019 8181 3995 8185 3965 8206
Special weather statement, Aug 16, 4:23 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE AUG 16 2016

OHZ050-WVZ001-162100-
JEFFERSON-HANCOCK-
423 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON AND HANCOCK
COUNTIES...

AT 423 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WINTERSVILLE...OR 11 MILES NORTHWEST OF STEUBENVILLE...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WEIRTON...STEUBENVILLE...TORONTO...WINTERSVILLE...CHESTER...NEW
CUMBERLAND...BERGHOLZ...RICHMOND...IRONDALE...NEW MANCHESTER...
EMPIRE...STRATTON...UNIONPORT...HAMMONDSVILLE...BRENTWOOD...SUN
VALLEY AND TOMLINSON RUN STATE PARK.

LAT...LON 4040 8052 4040 8063 4039 8063 4037 8061
      4036 8061 4035 8087 4042 8086 4042 8090
      4053 8092 4058 8069 4058 8067 4059 8066
      4062 8052
TIME...MOT...LOC 2023Z 260DEG 25KT 4046 8081
Special weather statement, Aug 16, 5:16 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT TUE AUG 16 2016

PAZ020-021-029-WVZ002-003-162145-
WASHINGTON-ALLEGHENY-BEAVER-BROOKE-OHIO-
516 PM EDT TUE AUG 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEAVER...
WASHINGTON...ALLEGHENY...OHIO AND SOUTHEASTERN BROOKE COUNTIES...

AT 516 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF IMPERIAL TO AVELLA
TO VALLEY GROVE. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...PENN HILLS...MOUNT LEBANON...BETHEL PARK...ROSS
TOWNSHIP...WHEELING...MCCANDLESS TOWNSHIP...MONROEVILLE...MOON
TOWNSHIP...MCMURRAY...WEIRTON...MCKEESPORT...WASHINGTON...FRANKLIN
PARK...CANONSBURG...BETHLEHEM...WEST LIBERTY...TRIADELPHIA...AVELLA
AND VALLEY GROVE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN WEST VIRGINIA BETWEEN MILE MARKERS 4 AND 14.

  INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 40.

  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 38 AND 58.

  INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 72...AND
  BETWEEN MILE MARKERS 22 AND 49.

  INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 13.

  INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 47 AND 84.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PITTSBURGH.

LAT...LON 4058 7977 4053 7970 4043 7970 4039 7977
      4023 7979 4016 7990 4011 7985 4007 7990
      4002 7990 3997 8004 4001 8006 3999 8013
      4002 8029 3998 8042 4002 8052 4003 8069
      4025 8057 4056 8047 4065 7969
TIME...MOT...LOC 2116Z 267DEG 34KT 4050 8040 4026 8047 4007 8058

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:16 PM EDTSpecial Weather StatementPBZAllegheny, Washington29 min
Aug 16, 5:35 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland40 min
Aug 16, 6:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland61 min
Aug 16, 6:47 PM EDTSpecial Weather StatementPBZFayette43 min
Aug 16, 7:00 PM EDTSevere Thunderstorm WarningPBZFayette, Greene60 min
Aug 16, 7:04 PM EDTAreal Flood AdvisoryPBZFayette, Washington, Westmoreland3 hr
Aug 16, 4:23 PM EDTSpecial Weather StatementPBZHancock37 min
Aug 16, 3:30 PM EDTSpecial Weather StatementPBZGuernsey, Noble45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.